• advertisement

Our Mental Health Blogs

Antipsychotic Medications Gave Me TD, A Real Brain Disorder

I have a brain disorder. A real brain disorder. It’s not made up. It’s called Tardive Dyskinesia and it was caused by antipsychotic medications that I was prescribed to help control my bipolar disorder. And the kicker? I don’t believe I ever had bipolar disorder. I haven’t been depressed, suicidal, manic, psychotic or anything but happy since I got off my bipolar medications. It was the best decision I ever made in my life. I just wish I had made it a little sooner.

Didn’t Realize or Recognize Signs of TD

I have Tardive Dyskinesia, caused by antipsychotic medications prescribed to help control my bipolar disorder. Read my story and what you need to know.
Cristina Fender taking antipsychotic medications for bipolar disorder (left) and after stopping medications (right)

In 2009, I began having tardive dyskinesia symptoms, a serious side-effect of the antipsychotic medications I had been prescribed. My hand moved at night of it’s own accord. I thought it was stress and anxiety. I had no idea what it was. It hurt, but I ignored it.

After a year of blogging about living with bipolar (Bipolar Vida), I went to college full-time. I completely failed all my classes two semesters in a row. My doctor’s response was to put me on more bipolar medications. After failing the second semester, I declared war on all the medications that weren’t making a shred of difference to my mental health and I stopped taking them. That was in the spring of 2011.

Diagnosed with Tardive Dyskinesia

Late last year, I finally learned what was wrong with me. The hand, arm, neck, and leg movements resembled dystonia and Parkinson’s. I went to over ten doctors before one could finally point me in the right direction. Several doctors told me that I had a brain disorder, but none of them could pinpoint exactly what it was and how they could help me. I was told that it was “all in my head” by half of those doctors. I knew they just didn’t really know what it was, but just because they weren’t sure, did it mean it was okay to make me feel inadequate? I finally received a correct diagnosis of tardive dyskinesia.

Antipsychotics have caused tardive dyskinesia in over 200,000 patients in the United States. And that’s a conservative number because many patients won’t even notice it and since most only get 15 minutes during a visit to see the psychiatrist, it’s possible your doctor won’t notice it either.

I Never Thought It Would Happen To Me

Most patients suffer from tardive dyskinesia only a couple of years before it leaves their system. I’ve been suffering for four years and it’s progressing. There may come a time when I can no longer use my left hand and arm and when I will no longer be able to control and hide my TD symptoms from others.

After learning my diagnosis, I was so angry with myself. Why hadn’t I done more research on all of the side effects that were listed on those white leaflets that came with the medications? Oh, yeah, I know why. I never thought it would happen to me.

The drugs had made me so complacent that I never questioned my doctor.

Do you know what pharmaceuticals are derived from? Natural plants and toxic chemicals. Chemicals, in my opinion, that make you sicker than you ever were before you started taking them. For example, did you know that many antidepressants contain fluoride? Fluoride slowly, but surely poisons the brain and causes complacency. I was on antidepressants for most of my twenties and thirties. I can’t pinpoint that was the medication that sent me over the edge, but the possibility of being right is highly upsetting. It makes me wonder what other toxic chemicals are they putting in our mental health medications and it makes me sick to my stomach to think that most mental health patients have no idea what they’re ingesting.

Understand the Mental Health Medications You’re Taking

Before you pop another pill in your mouth, ask yourself the question, “Do I really need this?”

I do not give this advice lightly. I spent over five years on antidepressants, several different antipsychotics, lithium, Ambien, and Xanax. I was a zombie. I was a shell of the person I was before I ever was on those medications. They numbed me, yes, but they also filled me with chemicals that caused the my brain disorder.

I no longer follow a doctor’s prescription. My treatment plans have been devised from my own meticulous research. I choose how I’m to heal my body. I’m not following along blindly like a good little complacent patient anymore. The only guinea pig I want to be is my own.

(ED. NOTE: This is the author’s account of her personal experience and not medical advice. You should not stop taking medications on your own. Always consult your doctor about any medical or mental health concerns that you have.)

This blog was written by:

Cristina Fender started blogging in 2006. Her personal blog, “Raw Writing for the Real World of Bipolar Disorder”, and her blog on HealthyPlace.com, “Bipolar Vida“, won many awards, including being named “Top Patient Expert” and “Top Health Blog” by Organized Wisdom. Today, Cristina blogs at Guinea Pig about tardive dyskinesia and advocates for a more holistic approach to mental health. You can also connect with Cristina on Twitter and Facebook.

To be a guest author on the Your Mental Health Blog, go here.

12 thoughts on “Antipsychotic Medications Gave Me TD, A Real Brain Disorder”

  1. What are the main antipsychotics most of you are referring to? If you don’t mind my asking?

    I know this is not a comment, But a question? I’m just Very interested to know??
    Thankyou, Tania

  2. Thank you for sharing your story with us. As a dr, my opinion is that the benefit of taking the medications outweighs the risk of side effects. Bipolar disease can make you dangerous for yourself and for your loved ones or the community. Yes, the medicines have side effects like all medicines, and yes they can be debilitating if they appear. Its hard to believe your dr didnt inform you about them, or what to look for and if he didnt thats a big mistake from his part. However i find the advice you give to people to stop using their medications, wrong, dangerous and irresponsible. Maybe u were misdiagnosed, thats a possibility, or you havent showed symptoms YET. Most medications take a while to clear your system, and maybe ur state or mind is better due to ur life situation . I havent examined you, i cant know for sure. What i do know is that somebody who goes to medical school for 6 years, residency training for 5 years and work with psychiatric patients for years is much more capable of advising you than a single individual patient who may or may not be seeing things clearly.

Leave a Reply

Your email address will not be published. Required fields are marked *



Follow Us

Subscribe to Blog

  • advertisement

in Your Mental Health Comments

Mental Health Newsletter

Sign up for the HealthyPlace mental health newsletter for latest news, articles, events.

Mental Health
Newsletter Subscribe Now!

Mental Health Newsletter

Sign up for the HealthyPlace mental health newsletter for latest news, articles, events.

Log in

Login to your account

Username *
Password *
Remember Me